I recently stopped taking statins after suffering a droopy eye and sight problems because of the pills.
A month later, my eyesight is not better. How long will it take to go back to normal?
Statins are medications that reduce the levels of cholesterol in the blood, and they’ve been proven to prevent heart attacks and strokes.
Doctors used to prescribe them to anyone with raised cholesterol, but we are now far more discerning, offering them only to those deemed at an increased risk of a serious cardiac event.
High levels of certain types of cholesterol are one factor in the decision, but there are others we consider now, such as conditions like diabetes and high blood pressure, as well as age, weight, family history and lifestyle.
Statins are medications that reduce the levels of cholesterol in the blood, and they’ve been proven to prevent heart attacks and strokes
Statins are incredibly safe. We know this from hundreds of thousands of patients who have been through carefully conducted clinical trails. But there are side effects in a minority of patients, such as muscle pain.
Visual disorders are considered an uncommon side effect of statins such as atorvastatin, so could affect one in 100 to one in 1,000 people.
It is not something a GP like myself would regularly come across, but is listed within the official guidelines about the medications.
A side effect such as this is incredibly significant and necessitates stopping a medication.
Sight disturbance is, of course, a very serious issue and may need investigation and treatment. An optician and neurology referral would be warranted to assess how long the effects will last and if any treatment is needed.
If statins must be stopped, other approaches to reducing heart risk should be discussed with a GP or cardiologist.
Is your surgery ‘closed’ again?
In November we revealed worrying stories of GP surgeries across the UK not offering patients face-to-face appointments.
This was in spite of official NHS guidance (my surgery never stopped in-person appointments).
It seemed to be happening even when patients complained of worrying symptoms, such as infected bites and blood in their urine.
Others told of being berated by reception staff for turning up at the surgery door, or of being literally left out in the cold while waiting to be seen.
Gradually, readers began to writing to say the situation had improved.
But over the past fortnight, I’ve had a few letters and emails saying problems have begun again.
I hope it’s just a blip, but do write to me and let me know if it’s still going on in your area.
I have a large, reddish spot on my cheek that won’t go away. My GP gave me some antibiotic cream and it’s gone down, but it’s still there months later.
Should I be worried?
The instant worry, with any growth on the skin, is cancer, and that’s why they should always be checked out by a doctor. But skin cancers don’t reduce in size or react to antibiotics. Indeed, they tend to slowly get larger.
Skin cancers are also far less common in younger patients (although not unheard of). It’s more a worry when we get to middle age and beyond.
Skin cancers may appear as a mole but also as a lump, an ulcer or a non-healing red scaly patch.
A good way to check is to take decent photos with a smartphone and send these to your GP via their text message or e-consultation service.
It means patients don’t have to wait weeks for a face-to-face appointment, and we can also send the photos to hospital dermatologists for evaluation.
Taking photos at intervals can also help doctors to see if the growth is genuinely growing, as it is often hard to see these things on ourselves.
Most skin lesions on the face will not be cancer. With ageing comes changes within the skin as well as lesions that look concerning.
These can include warty-like patches called keratoses that are very common and darker patches of increased pigment called lentigos – what some people call liver spots.
It’s far more likely, if a spot or lesion does seem to get smaller with antibiotic cream, that there’s a bacterial cause. It could be an infected boil, cyst or skin infection such as impetigo.
It’s possible that an infection won’t completely respond to a single course of antibiotic cream. If so, another approach, such as pills, might be needed.
I am a 50-year-old woman who is suffering joint pain, mainly in my knees and wrists. It is a constant dull ache but gets worse at night. And now my jaw is aching and clicks when I eat on the left side. What can I do?
Pictured: Dr Ellie Cannon
Joint pain in patients in their 60s and 70s is a common sign of osteoarthritis, linked to ageing.
But in younger people, daily pain affecting many joints might be a sign of another kind of arthritis – and there are quite a few.
Rheumatoid arthritis springs to mind, as it’s the second-most common type of arthritis and more often seen for the first time in those under 50.
Blood tests can help us diagnose this. GPs and rheumatologists can distinguish between other types of arthritis by determining which joints are affected and whether or not there is swelling and stiffness.
Investigations for other inflammatory and autoimmune conditions might be a good idea too, as joint pains can be associated with psoriasis, lupus, rheumatological conditions known as vasculitis and even associated with bowel diseases such as Crohn’s.
Whatever the cause, good pain management is key. A GP or a pharmacist is best-placed to ensure that whatever painkillers are being used are safe to take in the short to medium term with other medications and background conditions. For arthritis, non-steroidal anti-inflammatories such as ibuprofen, naproxen and aspirin can be very helpful.
Paracetamol, although the most simple of painkillers, can also be very useful in addition as a top-up painkiller or on its own.
Exercise is often one of the best things to do to relieve symptoms of joint pain – low-impact exercise such as swimming can be particularly beneficial.
I have made no secret of the fact that I can’t wait for lockdown to end. One thing, however, I will not be welcoming: even more mandatory temperature checks
Temperature checks are nothing but ‘Covid theatre’
I have made no secret of the fact that I can’t wait for lockdown to end. One thing, however, I will not be welcoming: even more mandatory temperature checks.
Given there is not a jot of evidence behind the use of forehead thermometers as a warning of potential Covid, it’s astonishing how pervasive they’ve become.
The devices are known to be inaccurate – I know nurses who refer to them as ‘random number generators’.
Covid is mainly spread by people without symptoms in an enclosed space. It’s as simple as that.
I call this ‘Covid-safe’ kind of thing ‘Covid theatre’ – stuff people do to make it look like they’re doing something, rather than actually engaging with the reality of the situation.
We’ll be covering this in-depth next week on our Medical Minefield podcast and in these pages, so we want to hear from you.
What ‘Covid theatre’ measures drive you wild?